Iowa, 2013Flash Flooding in Iowa, June 24, 2013
June 24, 2013 · NWS DVN · 4 events in 4 counties and zones
A disturbance moving eastward across Iowa and into Illinois focused several rounds of thunderstorms to the north of a warm front that stretched south of Interstate 80. Storms affected Cedar, Linn, Johnson, and Scott Counties beginning in the early morning hours of June 24th and continued into the late morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving eastward across Iowa and into Illinois focused several rounds of thunderstorms to the north of a warm front that stretched south of Interstate 80. Storms affected Cedar, Linn, Johnson, and Scott Counties beginning in the early morning hours of June 24th and continued into the late morning. The heaviest rains fell across Cedar County where over 6 inches of rain was reported. Widespread 1 to 3 inches of rain were reported in other locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 3:48 AM CST, 12 minutes earlier.
Area forecast discussion, Jun 24, 3:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CDT MON JUN 24 2013
.SYNOPSIS...
ISSUED AT 445 AM CDT MON JUN 24 2013
CONVECTION HAS DEVELOPED ACROSS THE NE HALF OF THE CWFA EARLY THIS
AM. A STATIONARY FRONT IS DRAPED ACROSS THE NE/KS BORDER TO NORTH
CENTRAL MO BEFORE DIPPING SOUTHWARD. ADDITIONAL STORMS ARE FOUND
ACROSS CENTRAL IOWA AND FURTHER UPSTREAM A BOWING LINE OF STORMS IS
FOUND ACROSS CENTRAL NE.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 445 AM CDT MON JUN 24 2013
MAIN FOCUS WAS ON THE SHORT TERM THUNDERSTORM CHANCES AND HEAVY RAIN
THREAT AREAS TODAY. THE CONVECTIVE AREAS ACROSS NE AND CENTRAL IA
WILL TRACK EASTWARD EVENTUALLY ACROSS THE CWFA. AREAS ALONG AND
NORTH OF I80 WILL HAVE THE BEST CHANCES AT SEEING THE REPEATED
ROUNDS OF THUNDERSTORMS. EACH THUNDERSTORM HAS THE POTENTIAL TO
PRODUCE VERY HEAVY RAINS OF 1 TO 2 INCHES. THAT WITH REPEATED ROUNDS
OF THUNDERSTORMS SOME AREAS COULD SEE 2 TO 4 INCHES WITH LOCALLY
EVEN HIGHER AMOUNTS. DROPPED THE SOUTHERN TIER OF COUNTIES FROM THE
FLASH FLOOD WATCH...WITH THE FOCUS MORE DEFINED TO BE ALONG AND
NORTH OF I80.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 445 AM CDT MON JUN 24 2013
NOT MUCH CHANGE TO THE EXTENDED FORECAST. RAIN CHANCES REMAIN IN
THE FORECAST...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWFA
THROUGH WED NIGHT/THURSDAY WHEN A COLD FRONT MOVES THROUGH.
RELATIVELY QUIET WEATHER THURSDAY THROUGH SUNDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 445 AM CDT MON JUN 24 2013
SHOWERS AND STORMS WILL CONTINUE ON A SCATTERED BASIS TODAY WITH
FOCUS GRADUALLY SHIFTING NORTH OF I-80. GENERALLY MVFR VSBYS
EXPECTED IN ANY SHOWERS OR STORMS... ALTHOUGH STRONGEST STORMS COULD
BRING IFR VSBYS AND MVFR CIGS. OUTSIDE OF STORMS EXPECT VFR
CONDITIONS WITH SOUTHERLY WINDS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-KEOKUK-
LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BUREAU-CARROLL-HENRY
IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
MO...NONE.
&&
SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...05In the hours before
Local storm report, Jun 24, 12:50 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 AM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL NORTH LIBERTY 41.74N 91.61W
06/24/2013 M0.50 INCH JOHNSON IA TRAINED SPOTTER
WINDS TO 40 MPH.
&&
BILLNLocal storm report, Jun 24, 1:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 AM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
06/24/2013 M1.70 INCH LINN IA TRAINED SPOTTER
IN THE PAST HOUR.
&&
BILLNLocal storm report, Jun 24, 2:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 AM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM TSTM WND GST 1 S MECHANICSVILLE 41.89N 91.25W
06/24/2013 E45 MPH CEDAR IA TRAINED SPOTTER
&&
BILLNLocal storm report, Jun 24, 2:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 AM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM HAIL 1 S MECHANICSVILLE 41.89N 91.25W
06/24/2013 E0.75 INCH CEDAR IA TRAINED SPOTTER
.5 TO .75 INCHES IN DIAMETER.
&&
BILLNLocal storm report, Jun 24, 2:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 AM CDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM HEAVY RAIN 3 NE CEDAR RAPIDS 42.00N 91.63W
06/24/2013 M1.50 INCH LINN IA TRAINED SPOTTER
0306 AM HEAVY RAIN 2 W CEDAR RAPIDS 41.98N 91.71W
06/24/2013 M1.25 INCH LINN IA TRAINED SPOTTER
&&
MCCLURESpecial weather statement, Jun 24, 2:52 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 AM CDT MON JUN 24 2013
IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-241200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN
352 AM CDT MON JUN 24 2013
...THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND MAYBE SMALL
HAIL THROUGH 7 AM...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EARLY MORNING
HOURS. THE STRONGEST STORMS WILL PRODUCE TORRENTIAL RAIN...POSSIBLY
GUSTY WINDS TO 40 MPH AND MAYBE SMALL HAIL UP TO THE SIZE OF DIMES.
RAINFALL RATES MAY APPROACH OR EXCEED 1 INCH IN UNDER AN HOUR. THE
POTENTIAL REMAINS FOR SOME AREAS ALONG AND ESPECIALLY NORTH OF
INTERSTATE 80 TO SEE REPEATED ROUNDS OF STORMS THROUGH THE LATE
MORNING. THOSE LOCATIONS THAT SEE REPEATED DEVELOPMENT WILL LIKELY
EXPERIENCE RAINFALL AMOUNTS OF 2 TO 4 INCHES BY AFTERNOON. THIS
AMOUNT OF HEAVY RAIN WOULD CAUSE RAPID RISES ON STREAMS AND
CREEKS... AND CONSIDERABLE PONDING WATER ON ROADWAYS...DITCHES AND
OTHER LOW LYING AREAS. MOTORISTS SHOULD BE PREPARED FOR STANDING
WATER ON ROADS AND POOR VISIBILITIES IN HEAVY RAIN EARLY THIS
MORNING.
NICHOLS
Flash Flood, Clinton
- When
- June 24, 4:00 AM CST
- Where
- Clinton County, 0.51 mi E of Wheatland to 2.08 mi ESE of Wheatland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -90.840
Law Enforcement reported a culvert washed out on Highway 30 near Wheatland. The report was delayed. Rainfall reports from around Clinton County indicated around 2 inches of rain.
Flash Flood, Cedar
- When
- June 24, 4:00 AM CST to 11:00 AM CST
- Where
- Cedar County, 5.91 mi NNW of Mechanicsville to 2.6 mi ENE of Cedar Bluff
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.980, -91.310
Widespread heavy rain fell across Cedar County from the early morning hours into the mid morning. The cooperative observer in Lowden reported 6.25 inches, while broadcast media reported 6.75 inches of rain in Clarence. There was also a public report from 1 mile east of Lowden with 6.25 inches of rain. Other reports included: 2 feet of water flowing over the road near Mechanicsville; a road and bridge were washed out near Lowden; water was over Highway 30 between Mechanicsville and Stanwood; water was up to the first floor windows at several homes in Lowden; and finally, the Cedar County Engineer reported 2 dozen roads closed across the county due to flash flooding.
Flash Flood, Scott
- When
- June 24, 5:30 AM CST
- Where
- Scott County, 0.52 mi W of Davenport to 1.59 mi SW of Davenport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -90.590
A trained spotter reported that streets and ditches were full of water. Rainfall reports in the city ranged from 1 to 3 inches.
Flash Flood, Johnson
- When
- June 24, 11:02 AM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City to 3.49 mi NNE of Iowa City Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -91.540
A trained spotter reported that heavy rains fell for more than twenty minutes and that many streets were flooded. Rainfall reports from across Johnson County ranged from 1 to 3 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461900, 462223, 462150, 462156.